Inflammation of the liver due to an adverse reaction with a drug.
The liver is a very important organ to the body. It is a large internal organ weighing more than three pounds in the average adult. It performs over 100 functions including formation of bile, detoxification of harmful substances, vitamin storage and metabolism of carbohydrates, fats and proteins. Serious complications could arise when the liver becomes inflamed due to hepatitis when it is not able to perform these tasks. A virus most often causes hepatitis but certain drugs can also induce it.
Drug-induced hepatitis (also called toxic hepatitis) occurs in eight in every 10,000 people because the liver reacts abnormally during drug exposure, leading to liver damage. This pathology causes the liver not to function properly and the symptoms can begin to be seen. Women tend to be affected almost twice as often as men. Older people are more prone to this type of hepatitis because their bodies aren't able to repair themselves as fast as younger people. Drugs that can be associated with drug-induced hepatitis include acetaminophen, vitamin A, and PTU (a drug treatment for tuberculosis).
Causes and symptoms
There are three general types of drug-induced hepatitis: toxic, metabolic idiosyncrasy and immunologic idiosyncrasy. With toxic hepatitis liver damage as the result of a drug complication with hepatotoxins happens to everyone who takes that particular drug. On the other hand, hepatitis resulting from a metabolic or immunologic idiosyncrasy only happens to certain people, those predisposed to particular idiosyncrasy.
In patients with a metabolic idiosyncrasy the person metabolizes the drug differently than most people causing a harmful by-product that damages the liver. A metabolic idiosyncrasy is seen in 0.1-2% of people and it is complicated by use of alcohol.
With an immunologic idiosyncrasy the patient's body recognizes the metabolized drug by-products as foreign. This leads to the destruction of liver cells containing the by-product via the immune system resulting in hepatitis. An immunologic idiosyncrasy is seen in less than one person per 10,000 (0.01%) people and is more than twice as common in women.
The symptoms of drug-induced hepatitis are similar to viral hepatitis. Drug induced hepatitis tends to be acute. If it is not caught soon enough the damage could be permanent resulting in chronic hepatitis. Some of the common symptoms are:
- clay color stools
- dark urine
Diagnosis is typically made through a physical exam along with a patient history to identify any possible hepatotoxins. Blood tests are usually done as well. An increased white blood cell count is typical.
There isn't any specific treatment other than immediate discontinuance of the causative agent. Rest during the acute phase of the disease is vital along with the intake of fluids to maintain hydration.
Usually the symptoms will go away after the drug has been eliminated due to the liver repairing itself. A full recovery is typically expected unless it wasn't treated quickly resulting in more liver damage being done than normal.
If there is a history of liver damage certain medications should not be taken. Doctors will be familiar with these.
Feldman, Sleisenger, and Scharschmidt. "Liver Diseases Caused by Drugs, Anesthetics, and Toxins." In Gastrointestinal and Liver Disease. Philadelphia: W.B. Saunders Company, 2001, pp. 1232-1237.
Holmes, Nancy H. "Hepatobiliary Disorders." In Diseases. Pennsylvania: Springhouse Corporation, 2001, pp.744-53.
Hautekeete, Horsmans, Van Waeyenberge, Demanet, Henrion, Verbist, Brenard, Sempoux, Michielsen, Yap, Rahier, and Geubel. "HLA Association of Amoxicillin-Clavulanate—Induced Hepatitis." Gastroenterology November 1999: 1181-86.
Hepatitis — General inflammation of the liver.
Hepatomegaly — General swelling of the liver.
Hepatotoxin — A substance that is toxic to the liver.
Idiosyncrasy — A defect in that particular pathway resulting in an abnormality.
Gale Encyclopedia of Medicine. Copyright 2008 The Gale Group, Inc. All rights reserved.
hepatocellular damage produced by a drug.
Farlex Partner Medical Dictionary © Farlex 2012